Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 434, NWS North Platte, NE

September 12, 2005Garden County, Grant County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 12, 2005, 8:13 PM MDT for Garden County, Grant County, Nebraska. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2005, 8:13 PM MDT (02:13 UTC)
Expired
Sep 12, 2005, 9:01 PM MDT
In force
48 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Garden County, NE, Grant County, NE

The radar

The North Platte radar (KLNX), 111 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 8:30 PM MDTHAIL 0.7512 Ssw Hyannis, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1289 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1827 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 130213
SVRLBF
NEC069-075-130315-
/O.NEW.KLBF.SV.W.0434.050913T0213Z-050913T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
813 PM MDT MON SEP 12 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA
  GRANT COUNTY IN WEST CENTRAL NEBRASKA

* UNTIL 915 PM MDT

* AT 807 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 20
  MILES SOUTHWEST OF HYANNIS...OR ABOUT 29 MILES NORTHWEST OF
  ARTHUR...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  10 MILES SOUTH OF HYANNIS AT 830 PM MDT
  RURAL EASTERN GRANT COUNTY AT 900 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4200 10222 4175 10223 4175 10144 4201 10144

$$

CDC
2 follow-up statements
000 
WWUS53 KLBF 130243
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
943 PM CDT MON SEP 12 2005

NEC069-075-130315-
/O.CON.KLBF.SV.W.0434.000000T0000Z-050913T0315Z/
GARDEN NE-GRANT NE-
843 PM MDT MON SEP 12 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR GRANT AND NORTHEASTERN GARDEN COUNTIES...

AT 837 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 14 MILES SOUTH OF HYANNIS...OR ABOUT 16 MILES NORTH OF
ARTHUR...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN GRANT COUNTY AT 900 PM MDT

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4200 10222 4175 10223 4175 10144 4201 10144

$$

CDC
000 
WWUS53 KLBF 130301
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1001 PM CDT MON SEP 12 2005

NEC069-075-130311-
/O.CAN.KLBF.SV.W.0434.000000T0000Z-050913T0315Z/
GARDEN NE-GRANT NE-
901 PM MDT MON SEP 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR GRANT AND NORTHEASTERN GARDEN
COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS AND NO LONGER POSES A SEVERE WEATHER THREAT.

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

LAT...LON 4200 10222 4175 10223 4175 10144 4201 10144

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 1:56 PM MDT, 6 hours 17 minutes earlier.

Area forecast discussion, Sep 12, 1:56 PM MDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
256 PM CDT MON SEP 12 2005

.DISCUSSION...

NEAR TERM (TONIGHT THROUGH THURSDAY)...MAIN CONCERN IS THE SEVERE
THREAT OVER THE NEXT 6 TO 12 HOURS...THEN THE EXTENT OF THE COOL DOWN
FOR TUESDAY AND WEDNESDAY.

SURFACE FRONT ORIENTED N TO S ACROSS THE MIDDLE OF THE FA THIS AFTN.
AS OF 18Z THIS FEATURE EXTENDED FROM JUST EAST OF VTN...TO JUST WEST
OF LBF. THIS FEATURE IS VISIBLE ON 88D IMAGERY AS OF 1815Z JUST
PASSING THROUGH THE LNX NEXRAD SITE AT THEDFORD. SKIES HAVE BEEN
RELATIVELY CLEAR ACROSS THE SRN THIRD OF THE FA TODAY...WITH A
PLETHORA OF LOW TO MID CLOUDINESS NORTH OF INTERSTATE 80. THIS SEEMS
TO BE SUPPRESSING THE CONVECTION ATTM...BUT DO NOT LOOK FOR THE CAP
TO HOLD FOR MUCH LONGER...AS CU BEGINNING TO FORM ON THE CLOUD FREE
SRN PERIPHERY (TO THE NORTH OF THE FORECAST OFFICE). IN ADDITION TO
NRN AREAS...I AM A LITTLE CONCERNED ABOUT CONVECTION FIRING ALONG
THE DRY LINE FROM LBF SOUTH TOWARD MCK THEN LIFTING NE INTO FRONTIER
AND PORTIONS OF CUSTER COUNTY. WITH THIS IN MIND...EXTENDED ISOLATED
POPS FURTHER SOUTH THAN THE ONGOING FCST. FOR THE REMAINDER OF THE
FORECAST AREA...KEPT THE HIGHEST POPS ACROSS THE NERN
ZONES...GRADUALLY DROPPING THEM AS YOU HEAD SOUTHWEST.

THE COLD FRONT WILL BLAST THROUGH THE FORECAST AREA OVERNIGHT
ALLOWING TEMPERATURES TO RETURN TO MORE SEASONAL LEVELS ON
TUESDAY...IN THE 70S. HIGH PRESSURE OVHD WILL DRY THINGS
OUT...HOWEVER...THE H5 COLD POOL WILL PASS OVER THE NW DURING THE
AFTERNOON HOURS AS THE H5 TROF MIGRATES ACROSS THE WRN DAKOTAS. WITH
STEEPENING LAPSE RATES BY AFTN...COULDNT RULE OUT SPRINKLES OVER
THE NWRN ZONES AND INTRODUCED THEM IN THE GRIDS.

KEPT THE FCST DRY MAINLY ON WEDNESDAY...WITH THE EXCEPTION OF
ISOLATED CONVECTION IN THE WEST. THE MODELS TDY CONTINUE TO INDICATE
THETA E RIDGING ACROSS THE WEST WITH LATE AFTN CONVECTION FIRING
ACROSS THE FRONT RANGES BY AFTERNOON. WRLY FLOW WILL CARRY THIS
CONVECTION EAST INTO WRN PORTIONS OF THE FA DURING THE EVENING
HOURS.

LONG TERM (FRIDAY THROUGH MONDAY)...UPR PATTERN WILL BEGIN A SLOW
AMPLIFICATION FROM FRIDAY THROUGH MONDAY AS ANOTHER PACIFIC TROF
ENTERS THE NWRN CONUS. ENSEMBLES IN DISARRAY IN THE OUT PERIODS WITH
HANDLING THE STRENGTH AND TIMING OF THE WEST COAST TROF. THE GFS
SOLN IS THE MOST AMPLIFIED OF THE BUNCH AND TRENDED TEMPS UPWARD
FROM FRIDAY THROUGH SUNDAY...ALBEIT NOT INTO THE 90S AS THE GFS H85
TEMPS SUNDAY WOULD SUGGEST. PRECIP CHANCES WILL BE RATHER LIMITED
WITH THE EXCEPTION OF SOME LATE NIGHT CONVECTION ON FRIDAY NIGHT AND
EARLY SATURDAY. THE MODELS ARE INDICATING DECENT RETURN FLOW AND A
GOOD MOISTURE FETCH FROM THE SRN PLAINS LATE FRIDAY ALONG WITH
DECENT WAA AHEAD OF THE WARMUP. AFTER EARLY SATURDAY...WENT WITH A
DRY FCST...HOWEVER WILL NEED TO MONITOR MODEL TRENDS...ESPECIALLY
FOR LATE SUNDAY AND MONDAY...WITH INCREASING SWRLY FLOW ALOFT AND
RETURN MOISTURE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

&&

CLB
Hazardous weather outlook, Sep 12, 2:33 PM MDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
333 PM CDT MON SEP 12 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-131030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
333 PM CDT MON SEP 12 2005 /233 PM MDT MON SEP 12 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THIS EVENING AND
INTO THE EARLY OVERNIGHT HOURS OVER PORTIONS OF THE OUTLOOK AREA.
THE GREATEST RISK WILL BE EAST OF HIGHWAY 83...NORTH OF HIGHWAY 2.
LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.
ANOTHER RISK AREA MAY BE NORTH OF HIGHWAY 2 AND WEST OF HIGHWAY 61
IN THE NORTHWEST PORTION OF THE OUTLOOK AREA THIS EVENING.
DAMAGING WIND GUSTS AND LARGE HAIL WILL AGAIN BE THE MAIN THREATS
WITH STORMS THAT MOVE OUT OF THE WESTERN PANHANDLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND INTO THE EARLY
MORNING HOURS ACROSS NORTHERN PORTIONS OF THE OUTLOOK AREA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

In the hours before

Special weather statement, Sep 12, 5:05 PM MDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
605 PM CDT MON SEP 12 2005

NEZ007-010-028>029-130600-
BOYD-GARFIELD-HOLT-WHEELER-
605 PM CDT MON SEP 12 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
779 IN EFFECT UNTIL 1 AM CDT FOR THE FOLLOWING AREA...

IN NEBRASKA THIS WATCH INCLUDES 4 COUNTIES

IN NORTH CENTRAL NEBRASKA

BOYD... GARFIELD... HOLT...
WHEELER...

THIS INCLUDES THE CITIES OF...BARTLETT...BURWELL...
ONEILL AND SPENCER.

MASEK
Local storm report, Sep 12, 6:31 PM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
731 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             18 E BURWELL            41.78N 98.78W
09/12/2005  1.50 INCH        GARFIELD           NE   PUBLIC

            HALF DOLLAR SIZED HAIL WITH SOME WALNUT SIZED KNOCKING
            LEAVES OFF TREES.

&&

HANNON
Local storm report, Sep 12, 7:09 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
809 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HAIL             6 E PAGE                42.40N 98.30W
09/12/2005  0.75 INCH        HOLT               NE   PUBLIC

            MARBLE TO PENNY SIZE HAIL FOR 2 MINUTES.

&&

HANNON
Local storm report, Sep 12, 7:10 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
810 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             16 ESE BURWELL          41.69N 98.85W
09/12/2005  0.88 INCH        VALLEY             NE   PUBLIC

            LASTED ABOUT 10 MINUTES.

&&

HANNON
Local storm report, Sep 12, 7:21 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
821 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             7 WSW ERICSON           41.74N 98.80W
09/12/2005  0.88 INCH        GARFIELD           NE   PUBLIC

            LASTED ABOUT 10 MINUTES.

&&

HANNON
Local storm report, Sep 12, 7:59 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
859 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             7 WSW ERICSON           41.74N 98.80W
09/12/2005  0.88 INCH        GARFIELD           NE   PUBLIC

            LASTED ABOUT 10 MINUTES.

0725 PM     HAIL             18 E BURWELL            41.78N 98.78W
09/12/2005  1.50 INCH        GARFIELD           NE   PUBLIC

            HALF DOLLAR SIZED HAIL WITH SOME WALNUT SIZED KNOCKING
            LEAVES OFF TREES.

0804 PM     HAIL             6 E PAGE                42.40N 98.30W
09/12/2005  0.75 INCH        HOLT               NE   PUBLIC

            MARBLE TO PENNY SIZE HAIL FOR 2 MINUTES.

&&

HANNON

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 6:23 PM MDTSevere Thunderstorm WarningLBFHolt37 min
Sep 12, 6:30 PM MDTSevere Thunderstorm WarningLBFGarfield, Wheeler44 min
Sep 12, 7:00 PM MDTSevere Thunderstorm WarningLBFHolt15 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.